Filtering the effects of caffeine

Sonia Zaacks and Ellie Pazol, Executive Features Editor and Features Editor

Hang on for a minute...we're trying to find some more stories you might like.


Email This Story






Years after getting hooked on caffeine, science teacher Joel Borowicz developed peptic ulcers in his stomach, eventually causing him to be hospitalized. He began drinking coffee in sixth grade, and by the age of 14, he was consuming at least three cups of coffee per day. 

Due to the amount of caffeine and acidic nature of the coffee Borowicz was drinking, there was erosion of a small part of his stomach lining.

“[Coffee is] a vasoconstrictor, meaning it can lead to high blood pressure,” said Borowicz. “So a combination of those two things just exacerbated the situation, … [and it] eventually led to a perforation in my stomach lining, which is basically a small hole opening up. It wasn’t a fun experience.”

Jerrold Leikin, director of medical toxicology at NorthShore University HealthSystem, said in a phone interview that caffeine acts as a stimulant that can make a person more alert. However, when too much caffeine is consumed in a certain period of time, it can lead to adverse effects on the body. 

“With teenagers, they have to understand the number one principle of medical toxicology — it’s not the substance, it’s the dose,” said Leikin. “A little caffeine is probably OK, but if you’re using it, it’s not intended to be used as a drug per se. When anybody uses too much of caffeine, and they try to use it as a drug for an energy shot, that’s where the drug toxicity can come in because also tolerance may come into effect — needing the same [dose] to achieve the same effect.” 

Thane Gesite, junior and former president of Coffee and Tea Club, said one time her hands began to shake in the middle of her history class due to what she believed to be the large amount of caffeine she consumed earlier that morning. 

“It was the first day of school, and I decided to go buy coffee from the [cafeteria] because I had just come from early bird [gym],” said Gesite. “I drank it all throughout [first block]. Then I looked in my backpack and realized I had canned coffee with me, so I also drank that.”

Despite the possible increase in alertness resulting from caffeine consumption, pediatrician M. Belinda Radis said in a phone interview that the boost from caffeine should be substituted with sleep.

“I would prefer teenagers to have an adequate night’s sleep and not to be reliant on caffeine to keep them awake during school,” said Radis. “Adolescents have a hard time initiating sleep even without caffeine because they [are programmed] to sleep later and wake up later.”

According to Leikin, some common side effects of caffeine intake include headaches, insomnia, nervousness, increased heart rate and tremors. These effects can be similar to the withdrawal symptoms. 

“[The withdrawal symptoms] usually start about 12 to 24 hours after you stop [consuming caffeine],” said Leikin. “You can get headaches, feel very weak or fatigued [or] feel very anxious [and] depressed.”

Borowicz said caffeine can be considered one of the most common substances affecting brain functions. Although caffeine addiction is difficult to overcome, people can be slowly weaned off of it. 

“[Caffeine is] the most used psychoactive drug in the world,” said Borowicz. “A lot of times we don’t take it very seriously for what it is.” 

Print Friendly, PDF & Email